Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 8, NWS Louisville, KY

January 3, 2000Trimble County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jan 3, 2000, 2:33 PM EST for Trimble County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2000, 2:33 PM EST (19:33 UTC)
Expired
Jan 3, 2000, 3:05 PM EST
In force
32 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Trimble County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSDF 031935
SVRSDF
KYC223-032005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
233 PM EST MON JAN 3 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TRIMBLE COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 305 PM EST

* AT 235 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR OTTO IN CLARK CO INDIANA...OR 25 MILES
  NORTHEAST OF LOUISVILLE.... MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MT PLEASANT AT 245 PM EST
  BEDFORD AT 245 PM EST

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

.END/FUNK/CROW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 3:25 AM EST, 11 hours 8 minutes earlier.

Area forecast discussion, Jan 3, 3:25 AM EST, 11 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
325 AM EST MON JAN 3 2000

MAIN FORECAST CHALLENGES WILL BE PRECIPITATION TRENDS AND POTENTIAL
AMOUNTS THROUGH THE PERIOD.

LATEST SURFACE ANALYSIS INDICATED A QUASI STATIONARY FRONTAL BOUNDARY
EXTENDING FROM CENTRAL ARKANSAS STRETCHING NORTHEAST ALONG AND NORTH
OF THE OHIO RIVER INTO NORTHWEST OHIO. REGIONAL DOPPLER RADAR
INDICATING A WIDE SWATCH OF MODERATE TO OCCASIONALLY HEAVIER RAIN
ALONG THE VICINITY OF THE FRONTAL BOUNDARY. ALL OF THE THUNDER
ACTIVITY REMAINS ACROSS WESTERN PORTIONS OF KY AND SOUTHWEST
INDIANA...WITH RENEWED DEVELOPMENT FURTHER WEST ALONG THE MISSOURI
AND ARKANSAS BORDER.

THE MODELS ARE IN GOOD ENOUGH AGREEMENT FOR OUR REGION TODAY...AND
THUS AS THE SHORT WAVE EJECTS OUT OF THE SOUTHERN PLAINS THERE
SHOULD BE SOME SHORT WAVE RIDGING ACROSS KENTUCKY TODAY...AND THIS
SHOULD HELP TO PUSH THIS BOUNDARY A BIT FURTHER NORTH THIS MORNING.
THE ETA DEPICTS THE HEAVIEST RAIN QUITE WELL NOW WITH INITIAL SURGE
OF SATURATED MEAN H85/H50 RELATIVE HUMIDITY AND QUITE IMPRESSIVE
UPPER LEVEL DIVERGENCE IN THE RIGHT ENTRANCE REGION OF A 140 KT
UPPER LEVEL JET STREAK AND MOVES THIS FEATURE ALONG THE OHIO RIVER TO
SOUTHERN OHIO AND AWAY FROM OUR AREA.

MEANWHILE...THIS AFTERNOON AS THE LOW MOVES FROM THE SOUTHERN PLAINS
TO THE MID MISSISSIPPI RIVER VALLEY...THE COLD FRONT WILL DRAW
NEAR...WITH ANOTHER LOBE OF MOISTURE AND ASSOCIATED UPPER LEVEL
DIVERGENCE WILL MOVE INTO OUR AREA.  THUS...WITH INCREASING MOISTURE
AND FAVORABLE DYNAMICS...I/VE OPTED FOR LIKELY POPS THIS AFTERNOON
FOR MOST AREAS.

TONIGHT...AS THE COLD FRONT RACES THROUGH THE STATE...FEEL THERE
WILL BE A DECENT SHOT OF SHOWERS AND THUNDERSTORMS AS 70 KT H85 WIND
ADVECTS HIGH THETA E AIR INTO A POSITION AHEAD OF THE COLD FRONT.
THE UPPER LEVEL DIVERGENCE IS FORECAST TO NOT BE AS STRONG...
NONETHELESS IT SHOULD HELP TO PUMP UP ANY QPF AMOUNTS. LATEST
CONVECTIVE OUTLOOK PEGS AREAS ALONG AND WEST OF INTERSTATE 65 FOR A
SLIGHT RISK OF SEVERE WEATHER...WITH AREAS EAST EXPECTING GENERAL
THUNDER AS ANY SYSTEM WOULD POTENTIALLY WEAKEN BELOW SEVERE LIMITS
IN AN UNFAVORABLE PERIOD OF NIGHT FOR THOSE AREAS.

ON TUESDAY...THE COLD AIR WILL CONTINUE TO FILTER INTO THE REGION...
WITH TEMPERATURES FALLING THROUGH OR INTO THE 30S. WE/RE ESSENTIALLY
DRY SLOTTED IN THE MORNING...WITH WITH WRAP AROUND MOISTURE MOVING
IN DURING THE AFTERNOON...WE FEEL THERE WILL BE A CHANCE OF SNOW
SHOWERS FOR CENTRAL PORTIONS...WITH A CHANCE OF RAIN MIXING WITH
SNOW IN THE EAST BY LATE AFTERNOON.

QPF AMOUNTS ARE SOMEWHAT PROBLEMATIC. AREAS OF NORTH CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA HAVE ALREADY RECEIVED ONE TO ONE
AND ONE HALF INCHES OF RAIN WITH THIS FIRST SYSTEM...AND ADDITIONAL
RAINFALL CAN BE EXPECTED THIS MORNING WITH THE INITIAL SURGE.  WITH
ADDED RAINFALL THIS AFTERNOON AND OVERNIGHT...THESE AREAS WOULD
LIKELY APPROACH FLASH FLOOD VALUES...AND WE/LL HAVE TO MONITOR WATER
LEVELS CLOSELY THROUGH THE DAY...HOWEVER AT THIS TIME WE PLAN TO NOT
ISSUE ANY HEADLINES FOR THE ABOVE MENTIONED AREAS. THE DAY SHIFT MAY
NEED TO RE-EVALUATE THE SITUATION WITH ADDITIONAL MODEL GUIDANCE
THIS MORNING. POTENTIAL 'ADDITIONAL' QPF AMOUNTS FOR NORTH CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA THROUGH TUESDAY MORNING COULD
RANGE 1 TO 3 INCHES. ELSEWHERE...SOME OF OUR FORECAST AREA HAS NOT
RECEIVED RAINFALL THIS MORNING AND THOSED AREAS THAT HAVE HAS BEEN
QUITE LIGHT.  THUS...FOR ALL REMAINING AREAS...ONE HALF TO ONE AND
ONE HALF INCHES LOOKS ON TARGET FOR A FIRST GUESS THROUGH TUESDAY
MORNING.

.SDF...NONE.

VLD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 1:52 PM ESTSevere Thunderstorm WarningLMKMeade38 min
Jan 3, 2:26 PM ESTSevere Thunderstorm WarningLMKJefferson34 min
Jan 3, 2:36 PM ESTSevere Thunderstorm WarningLMKOldham39 min
Jan 3, 2:47 PM ESTSevere Thunderstorm WarningLMKHenry33 min
Jan 3, 2:53 PM ESTTornado WarningLMKHenry27 min
Jan 3, 5:18 PM ESTTornado WarningLMKHancock32 min
Jan 3, 5:36 PM ESTSevere Thunderstorm WarningLMKBreckinridge24 min
Jan 3, 5:46 PM ESTSevere Thunderstorm WarningLMKMeade44 min
Jan 3, 6:04 PM ESTSevere Thunderstorm WarningLMKTrimble26 min
Jan 3, 6:17 PM ESTSevere Thunderstorm WarningLMKJefferson28 min
Jan 3, 6:29 PM ESTSevere Thunderstorm WarningLMKOhio31 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.